Abstract and Applied Analysis

Minimization of Tikhonov Functionals in Banach Spaces

Thomas Bonesky, Kamil S. Kazimierski, Peter Maass, Frank Schöpfer, and Thomas Schuster

Full-text: Open access

Abstract

Tikhonov functionals are known to be well suited for obtaining regularized solutions of linear operator equations. We analyze two iterative methods for finding the minimizer of norm-based Tikhonov functionals in Banach spaces. One is the steepest descent method, whereby the iterations are directly carried out in the underlying space, and the other one performs iterations in the dual space. We prove strong convergence of both methods.

Article information

Source
Abstr. Appl. Anal., Volume 2008 (2008), Article ID 192679, 19 pages.

Dates
First available in Project Euclid: 9 September 2008

Permanent link to this document
https://projecteuclid.org/euclid.aaa/1220969150

Digital Object Identifier
doi:10.1155/2008/192679

Mathematical Reviews number (MathSciNet)
MR2393115

Zentralblatt MATH identifier
1357.49135

Citation

Bonesky, Thomas; Kazimierski, Kamil S.; Maass, Peter; Schöpfer, Frank; Schuster, Thomas. Minimization of Tikhonov Functionals in Banach Spaces. Abstr. Appl. Anal. 2008 (2008), Article ID 192679, 19 pages. doi:10.1155/2008/192679. https://projecteuclid.org/euclid.aaa/1220969150


Export citation

References

  • A. K. Louis, Inverse und schlecht gestellte Probleme, Teubner Studienbücher Mathematik, B. G. Teubner, Stuttgart, Germany, 1989.
  • A. Rieder, No Problems with Inverse Problems, Vieweg & Sohn, Braunschweig, Germany, 2003.
  • H. Engl, M. Hanke, and A. Neubauer, Regularization of Inverse Problems, Kluwer Academic, Dordrecht, The Netherlands, 2000.
  • Y. I. Alber, “Iterative regularization in Banach spaces,” Soviet Mathematics, vol. 30, no. 4, pp. 1–8, 1986.
  • R. Plato, “On the discrepancy principle for iterative and parametric methods to solve linear ill-posed equations,” Numerische Mathematik, vol. 75, no. 1, pp. 99–120, 1996.
  • S. Osher, M. Burger, D. Goldfarb, J. Xu, and W. Yin, “An iterative regularization method for total variation-based image restoration,” Multiscale Modeling & Simulation, vol. 4, no. 2, pp. 460–489, 2005.
  • D. Butnariu and E. Resmerita, “Bregman distances, totally convex functions, and a method for solving operator equations in Banach spaces,” Abstract and Applied Analysis, vol. 2006, Article ID 84919, 39 pages, 2006.
  • F. Schöpfer, A. K. Louis, and T. Schuster, “Nonlinear iterative methods for linear ill-posed problems in Banach spaces,” Inverse Problems, vol. 22, no. 1, pp. 311–329, 2006.
  • I. Daubechies, M. Defrise, and C. De Mol, “An iterative thresholding algorithm for linear inverse problems with a sparsity constraint,” Communications on Pure and Applied Mathematics, vol. 57, no. 11, pp. 1413–1457, 2004.
  • čommentComment on ref. [6?]: Please update the information of this reference, if possible. K. Bredies, D. Lorenz, and P. Maass, “A generalized conditional gradient method and its connection to an iterative shrinkage method,” to appear in Computational Optimization and Applications.
  • Y. I. Alber, A. N. Iusem, and M. V. Solodov, “Minimization of nonsmooth convex functionals in Banach spaces,” Journal of Convex Analysis, vol. 4, no. 2, pp. 235–255, 1997.
  • S. Reich and A. J. Zaslavski, “Generic convergence of descent methods in Banach spaces,” Mathematics of Operations Research, vol. 25, no. 2, pp. 231–242, 2000.
  • S. Reich and A. J. Zaslavski, “The set of divergent descent methods in a Banach space is $\sigma$-porous,” SIAM Journal on Optimization, vol. 11, no. 4, pp. 1003–1018, 2001.
  • J. Lindenstrauss and L. Tzafriri, Classical Banach Spaces. II, vol. 97 of Results in Mathematics and Related Areas, Springer, Berlin, Germany, 1979.
  • I. Cioranescu, Geometry of Banach Spaces, Duality Mappings and Nonlinear Problems, vol. 62 of Mathematics and Its Applications, Kluwer Academic Publishers, Dordrecht, The Netherlands, 1990.
  • R. Deville, G. Godefroy, and V. Zizler, Smoothness and Renormings in Banach Spaces, vol. 64 of Pitman Monographs and Surveys in Pure and Applied Mathematics, Longman Scientific & Technical, Harlow, UK, 1993.
  • A. Dvoretzky, “Some results on convex bodies and Banach spaces,” in Proceedings of the International Symposium on Linear Spaces, pp. 123–160, Jerusalem Academic Press, Jerusalem, Israel, 1961.
  • O. Hanner, “On the uniform convexity of $L^p$ and $l^p$,” Arkiv för Matematik, vol. 3, no. 3, pp. 239–244, 1956.
  • Z. B. Xu and G. F. Roach, “Characteristic inequalities of uniformly convex and uniformly smooth Banach spaces,” Journal of Mathematical Analysis and Applications, vol. 157, no. 1, pp. 189–210, 1991.
  • S. Reich, “Review of I. Cioranescu “Geometry of Banach spaces, duality mappings and nonlinear problems”,” Bulletin of the American Mathematical Society, vol. 26, no. 2, pp. 367–370, 1992.
  • L. M. Bregman, “The relaxation method for finding common points of convex sets and its application to the solution of problems in convex programming,” USSR Computational Mathematics and Mathematical Physics, vol. 7, pp. 200–217, 1967.
  • C. Byrne and Y. Censor, “Proximity function minimization using multiple Bregman projections, with applications to split feasibility and Kullback-Leibler distance minimization,” Annals of Operations Research, vol. 105, no. 1–4, pp. 77–98, 2001.
  • Y. I. Alber and D. Butnariu, “Convergence of Bregman projection methods for solving consistent convex feasibility problems in reflexive Banach spaces,” Journal of Optimization Theory and Applications, vol. 92, no. 1, pp. 33–61, 1997.
  • H. H. Bauschke, J. M. Borwein, and P. L. Combettes, “Bregman monotone optimization algorithms,” SIAM Journal on Control and Optimization, vol. 42, no. 2, pp. 596–636, 2003.
  • H. H. Bauschke and A. S. Lewis, “Dykstra's algorithm with Bregman projections: a convergence proof,” Optimization, vol. 48, no. 4, pp. 409–427, 2000.
  • J. D. Lafferty, S. D. Pietra, and V. D. Pietra, “Statistical learning algorithms based on Bregman distances,” in Proceedings of the 5th Canadian Workshop on Information Theory, Toronto, Ontario, Canada, June 1997.
  • I. Ekeland and R. Temam, Convex Analysis and Variational Problems, North-Holland, Amsterdam, The Netherlands, 1976.
  • R. R. Phelps, “Metric projections and the gradient projection method in Banach spaces,” SIAM Journal on Control and Optimization, vol. 23, no. 6, pp. 973–977, 1985.
  • R. H. Byrd and R. A. Tapia, “An extension of Curry's theorem to steepest descent in normed linear spaces,” Mathematical Programming, vol. 9, no. 1, pp. 247–254, 1975.
  • C. Canuto and K. Urban, “Adaptive optimization of convex functionals in Banach spaces,” SIAM Journal on Numerical Analysis, vol. 42, no. 5, pp. 2043–2075, 2005.
  • T. Figiel, “On the moduli of convexity and smoothness,” Studia Mathematica, vol. 56, no. 2, pp. 121–155, 1976.